MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 and m2 section of the middle cerebral artery (mca) using penumbra system 3d revascularization devices (psr3ds).It was noted that the patient's anatomy was tortuous.During the procedure, the physician made one unsuccessful attempt in removing the occlusion using a neuron max 6f 088 long sheath (neuron max), penumbra system ace 68 reperfusion catheter (ace68) and a penumbra system 3max reperfusion catheter (3maxc).Therefore, the physician advanced a psr3d through the 3maxc and deployed it in the target vessel to engage and retrieve the thrombus.While retracting the psr3d, no resistance was encountered; however, the psr3d broke off from its pull wire in the patient¿s body.It was reported that the psr3d piece remained in the patient for a few hours before the physician made the decision to remove it.Subsequently, the physician removed and replaced the 3maxc with a velocity delivery microcatheter (velocity) and used a second psr3d to successfully remove the broken psr3d along with the velocity.Next, the physician re-advanced the 3maxc into the ace68 and made multiple attempts of recanalization without success; therefore, the procedure was ended.There was no damage observed to the neuron max, ace68, 3maxc or velocity.Additionally, there was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 and m2 sections of the middle cerebral artery (mca) using penumbra system 3d revascularization devices (psr3ds).It was noted that a recombinant tissue plasminogen activator (rtpa) was administered prior to the procedure.Additionally, a computed tomography (ct) scan without contrast and a ct angiography were performed prior to the procedure.During the procedure, the physician made one unsuccessful attempt in removing the occlusion using a penumbra system aspiration pump max (pump max), neuron max 6f 088 long sheath (neuron max), penumbra system ace 68 reperfusion catheter (ace68) and a penumbra system 3max reperfusion catheter (3maxc).Therefore, the physician advanced a psr3d through the 3maxc and deployed it in the target vessel to engage and retrieve the thrombus.While retracting the psr3d, no resistance was encountered; however, the physician noticed in the x-ray preview on the angiograph that the psr3d broke off from its pull wire in the m1/m2.The physician then performed another ct scan and confirmed that the broken psr3d was in the m1/m2 and noticed that the thrombus was not in the broken psr3d.The neuron max, ace68 and 3maxc were then removed and the psr3d piece remained in the patient for approximately two hours, before the physician made the decision to remove it.It was reported that no therapeutic/thrombolytic action was initiated during that time.Subsequently, a clot appeared in the psr3d.The physician then used a new neuron max, ace68, 3maxc and a second psr3d to successfully remove the broken psr3d.Upon removal, a small thrombus was noticed in the psr3ds.The physician then made multiple attempts of recanalization using the second neuron max, ace68, 3maxc and psr3d without success; therefore, the procedure was ended by removing the neuron max, ace68, 3maxc and psr3d.There was no damage observed to either of the neuron maxs, ace68s, or 3maxcs.Additionally, there was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 30 september 2019: section b5: describe event or problem.Results: the psr3d stent was fractured off its delivery wire approximately 198.5 cm from the proximal end.Conclusions: evaluation of the returned psr3d confirmed that the stent was fractured off its delivery wire.This type of damage typically occurs if the device is forcefully manipulated against resistance.The reported patient¿s tortuous anatomy may have contributed to the psr3d fracture.The neuron max, ace68, 3maxc, and the psr3d stent were not returned for evaluation.Penumbra psr3ds are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8860661
Report Number3005168196-2019-01521
Device Sequence Number13578787
Product Code NRY
UDI-Device Identifier00814548017839
UDI-Public00814548017839
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2021
Device Catalogue NumberPSR3D
Device Lot NumberF87688
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/06/2019
Supplement Date Received by Manufacturer10/25/2019
Initial Report FDA Received Date08/05/2019
Supplement Report FDA Received Date10/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient Weight80
Date Report Sent to FDA01/01/2005